Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 137, NWS La Crosse, WI

July 26, 1997Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 26, 1997, 3:55 PM CDT for Adams County, Wisconsin. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 1997, 3:55 PM CDT (20:55 UTC)
Expired
Jul 26, 1997, 4:45 PM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:00 PM CDTThunderstorm Wind 54Plainville, WI
Jul 26, 4:08 PM CDTThunderstorm Wind 52Wisconsin Dells, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 262056 RRA
SVRLSE
WIC001-262145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT SAT JUL 26 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN ADAMS COUNTY - CENTRAL WISCONSIN

* UNTIL 445 PM CDT
 
* SOME LOCATIONS AFFECTED
    PLAINVILLE
    BIG SPRING

* AT 355 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM SOUTH OF CAMP DOUGLAS TO NEAR LYNDON
  STATION. THIS LINE OF STORMS WAS MOVING EAST AT 30 MPH.

* THESE STORMS WILL BE NEAR BIG SPRING BY 430 PM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


NELSON/LUSSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:41 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 26, 2:41 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT SAT JUL 26 1997

MAIN CONCERNS OF THE NIGHT AREA ARE THUNDERSTORMS...HEAVY RAIN
POTENTIAL AND FOG.

AT 19Z...LATEST KARX RADAR HAS CONVECTION IN SOUTHEAST MINNESOTA
DECREASING IN INTENSITY DURING THE LAST COUPLE OF HOURS. VISIBLE
SATELLITE IMAGERY HAS A FEW BOUNDARIES LYING ACROSS THE NORTHERN
MIDWEST. ONE BOUNDARY EXTENDS FROM EXTREME NORTHEAST IOWA INTO SOUTHERN
WISCONSIN. A SECOND BOUNDARY RUNS FROM WEST CENTRAL WISCONSIN DOWN INTO
SOUTHEASTERN WISCONSIN.  OTHER BOUNDARIES EXIST IN THE DAKOTAS AND IN
SOUTHWEST MINNESOTA DOWN INTO NEBRASKA. TEMPERATURES HAVE BEEN COOLED
INTO THE LOWER 70S IN AND BEHIND THE CONVECTION...BUT ARE IN THE LOWER
90S AHEAD OF THE CONVECTION.  DEWPOINTS IN THE UPPER 70S TO LOWER 80S
ACROSS MOST OF THE AREA AT 19Z. WATER VAPOR IMAGERY SHOWS FAIRLY STRONG
CIRCULATION OVER KANSAS MOVING TO THE NORTHEAST.

12Z ETA/NGM CONTINUE TO HOLD FAIRLY UNSTABLE AIR OVER THE FORECAST AREA
THROUGH THE NIGHT AND THE CAP SHOULD DECREASE. 300 MB VORTICITY FIELD
IS BEST INDICATOR OF CIRCULATION SEEN IN THE WATER VAPOR IMAGERY.  BOTH
ETA/NGM MOVE THE VORTICITY MAXIMA TO THE NORTHEAST AND THEN EAST
THROUGH NORTHERN MISSOURI. MODELS KEEP THE SURFACE PRESSURE RATHER FLAT
ACROSS THE AREA DURING THE NIGHT.

WITH BOUNDARIES LAYING ACROSS THE FORECAST AREA...EXPECT THUNDERSTORMS
TO DEVELOP DURING THE NIGHT. WITH VERY UNSTABLE AIR AND PRECIPITABLE
WATERS BETWEEN 1.5 AND 2 INCHES...THESE STORMS COULD PRODUCE VERY HEAVY
RAINFALL ACROSS THE AREA. OTHERWISE...SKIES SHOULD BE PARTLY CLOUDY
AWAY FROM CONVECTIVE ACTIVITY AND SHOULD ALLOW TEMPERATURES TO DROP TO
NEAR DEWPOINTS.  WITH NEAR ZERO PRESSURE GRADIENTS ACROSS THE FORECAST
AREA EXPECT LIGHT WINDS TO ALLOW FOG FORMATION OVERNIGHT.

NELSON

In the hours before

Special weather statement, Jul 26, 2:56 PM CDT, 59 minutes before
MNZ079-086>088-094>096-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT SAT JUL 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHEAST MINNESOTA...

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED THROUGH SOUTHEAST
MINNESOTA AND RAIN HAS COOLED TEMPERATURES ACROSS THE AREA. THE
COOLER AIR HAS TEMPORARILY STABILIZED THE ATMOSPHERE AND THE SEVERE
WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS.

NELSON
Special weather statement, Jul 26, 2:58 PM CDT, 57 minutes before
MNZ079-086>088-094>096-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT SAT JUL 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHEAST MINNESOTA...

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED THROUGH SOUTHEAST
MINNESOTA AND RAIN HAS COOLED TEMPERATURES ACROSS THE AREA. THE
COOLER AIR HAS TEMPORARILY STABILIZED THE ATMOSPHERE AND THE SEVERE
WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS.

NELSON
Special weather statement, Jul 26, 3:08 PM CDT, 47 minutes before
IAZ008>010-018-019-262045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SAT JUL 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST
IOWA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

CHICKASAW      FLOYD      HOWARD
MITCHELL       WINNESHIEK

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME
NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED
TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE
WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS.

NELSON
Special weather statement, Jul 26, 3:09 PM CDT, 46 minutes before
IAZ008>010-018-019-262045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SAT JUL 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST
IOWA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

CHICKASAW      FLOYD      HOWARD
MITCHELL       WINNESHIEK

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME
NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED
TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE
WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS.

NELSON
Special weather statement, Jul 26, 3:51 PM CDT, 4 minutes before
IAZ011-029-030-262110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SAT JUL 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST
IOWA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

ALLAMAKEE      CLAYTON    FAYETTE

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME
NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED
TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE
WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS.

NELSON
Special weather statement, Jul 26, 3:52 PM CDT, 3 minutes before
IAZ011-029-030-262110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SAT JUL 26 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHEAST
IOWA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

ALLAMAKEE      CLAYTON    FAYETTE

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED OVER EXTREME
NORTHERN IOWA AND OUTFLOW FROM THESE STORMS HAS HELPED
TO TEMPORARILY STABILIZE THE ATMOSPHERE. THEREFORE...THE SEVERE
WEATHER THREAT HAS BEEN DIMINISHED FOR THE AFTERNOON HOURS.

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:18 PM CDTFlash Flood WarningARXVernon4 hr
Jul 26, 3:30 PM CDTSevere Thunderstorm WarningARXJuneau, Vernon45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.